May 2017, 22(3): 923-946. doi: 10.3934/dcdsb.2017047

Global bifurcation diagrams of one node solutions in a class of degenerate boundary value problems

1. 

Departamento de Matemática Aplicada, Universidad Complutense de Madrid, Madrid 28040, Spain

2. 

Departamento de Matemáticas, Universidad Carlos Ⅲ de Madrid, Legan´es 28071, Spain

3. 

Department of Mathematics, University of Wisconsin-Madison, Madison, Wisconsin 53706, USA, United States

* Corresponding author: Julián López-Gómez

This paper is dedicated to R.S.Cantrell on the occasion of his 60th birthday, for his pioneering work on the effects of spatial heterogeneities on nonlinear differential equations. With our friendship and best wishes for the future

Received  July 2015 Revised  June 2016 Published  January 2017

Fund Project: Partially supported by grants MTM2012-30669 and MTM2015-65899-P of the Spanish Ministry of Economy and Competitiveness of Spain and the IMI of Complutense University.

In [12], the structure of the set of possible solutions of a degenerate boundary value problem was studied. For solutions with one interior zero, there were two possibilities for the solution set. In this paper, numerical examples are given showing each of these possibilities can occur.

Citation: Julián López-Gómez, Marcela Molina-Meyer, Paul H. Rabinowitz. Global bifurcation diagrams of one node solutions in a class of degenerate boundary value problems. Discrete & Continuous Dynamical Systems - B, 2017, 22 (3) : 923-946. doi: 10.3934/dcdsb.2017047
References:
[1]

J. C. Eilbeck, The pseudo-spectral method and path-following in reaction-diffusion bifurcation studies, SIAM J. of Sci. Stat. Comput., 7 (1986), 599-610. doi: 10.1137/0907040.

[2]

J. M. FraileP. KochJ. López-Gómez and S. Merino, Elliptic eigenvalue problems and unbounded continua of positive solutions of a semilinear elliptic equation, J. Diff. Eqns., 127 (1996), 295-319. doi: 10.1006/jdeq.1996.0071.

[3]

J. E. Furter and J. López-Gómez, Diffusion-mediated permanence problem for a heterogeneous Lotka-Volterra competition model, Proc. Royal Soc. Edinburgh, 127 (1997), 281-336. doi: 10.1017/S0308210500023659.

[4]

J. García-Melián, Multiplicity of positive solutions to boundary blow-up elliptic problems with sign changing weights, J. Funct. Anal., 261 (2011), 1775-1798. doi: 10.1016/j.jfa.2011.05.018.

[5]

H. B. Keller, Lectures on Numerical Methods in Bifurcation Problems Tata Institute of Fundamental Research, Springer, Berlin, 1987.

[6]

J. López-Gómez, Approaching metasolutions by classical solutions, Differential and Integral Equations, 14 (2001), 739-750.

[7]

J. López-Gómez, Estabilidad y Bifurcación Estática. Aplicaciones y Métodos Numéricos Cuadernos de Matemática y Mecánica, Serie Cursos y Seminarios No 4, Santa Fe, 1988.

[8]

J. López-Gómez, Metasolutions: Malthus versus Verhulst in population dynamics. A dream of Volterra, in Handbook of Differential Equations "Stationary Partial Differential Equations", (eds. M. Chipot and P. Quittner), North Holland, 2 (2005), 211–309.

[9]

J. López-Gómez, Metasolutions of Parabolic Equations in Population Dynamics CRC Press, Boca Raton, 2015.

[10]

J. López-GómezM. Molina-Meyer and A. Tellini, Spiraling bifurcation diagrams in superlinear indefinite problems, Disc. Cont. Dyn. Systems A, 35 (2015), 1561-1588. doi: 10.3934/dcds.2015.35.1561.

[11]

J. López-Gómez and P. H. Rabinowitz, The effects of spatial heterogeneities on some multiplicity results, Disc. Cont. Dyn. Systems A, 36 (2016), 941-952. doi: 10.3934/dcds.2016.36.941.

[12]

J. López-Gómez and P. H. Rabinowitz, Nodal solutions for a class of degenerate boundary value problems, Adv. Nonl. Studies, 15 (2015), 253-288. doi: 10.1515/ans-2015-0201.

[13]

J. López-Gómez and A. Tellini, Generating an arbitrarily large number of isolas in a superlinear indefinite problem, Nonlinear Analysis, 108 (2014), 223-248. doi: 10.1016/j.na.2014.06.003.

[14]

H. Matano, Nonincrease of the lap-number of a solution for a one-dimensional semilinear parabolic equation, J. Fac. Sci. Univ. Tokyo Sect. IA Math., 29 (1982), 401-441.

[15]

M. Molina-Meyer and F. R. Prieto-Medina, Numerical computation of classical and large solutions for the one-dimensional logistic equation with spatial heterogeneities, preprint.

[16]

T. Ouyang, On positive solutions of semilinear equations on compact manifolds, Ind. Math. J., 40 (1991), 1083-1141. doi: 10.1512/iumj.1991.40.40049.

[17]

P. H. Rabinowitz, Nonlinear Sturm-Liouville problems for second order ordinary differential equations, Comm. Pure Appl. Math., 23 (1970), 939-961. doi: 10.1002/cpa.3160230606.

[18]

P. H. Rabinowitz, Some global results for nonlinear eigenvalue problems, J. Funct. Anal., 7 (1971), 487-513. doi: 10.1016/0022-1236(71)90030-9.

[19]

P. H. Rabinowitz, A note on a nonlinear eigenvalue problem for a class of differential equations, J. Diff. Eqns., 9 (1971), 536-548. doi: 10.1016/0022-0396(71)90022-2.

show all references

References:
[1]

J. C. Eilbeck, The pseudo-spectral method and path-following in reaction-diffusion bifurcation studies, SIAM J. of Sci. Stat. Comput., 7 (1986), 599-610. doi: 10.1137/0907040.

[2]

J. M. FraileP. KochJ. López-Gómez and S. Merino, Elliptic eigenvalue problems and unbounded continua of positive solutions of a semilinear elliptic equation, J. Diff. Eqns., 127 (1996), 295-319. doi: 10.1006/jdeq.1996.0071.

[3]

J. E. Furter and J. López-Gómez, Diffusion-mediated permanence problem for a heterogeneous Lotka-Volterra competition model, Proc. Royal Soc. Edinburgh, 127 (1997), 281-336. doi: 10.1017/S0308210500023659.

[4]

J. García-Melián, Multiplicity of positive solutions to boundary blow-up elliptic problems with sign changing weights, J. Funct. Anal., 261 (2011), 1775-1798. doi: 10.1016/j.jfa.2011.05.018.

[5]

H. B. Keller, Lectures on Numerical Methods in Bifurcation Problems Tata Institute of Fundamental Research, Springer, Berlin, 1987.

[6]

J. López-Gómez, Approaching metasolutions by classical solutions, Differential and Integral Equations, 14 (2001), 739-750.

[7]

J. López-Gómez, Estabilidad y Bifurcación Estática. Aplicaciones y Métodos Numéricos Cuadernos de Matemática y Mecánica, Serie Cursos y Seminarios No 4, Santa Fe, 1988.

[8]

J. López-Gómez, Metasolutions: Malthus versus Verhulst in population dynamics. A dream of Volterra, in Handbook of Differential Equations "Stationary Partial Differential Equations", (eds. M. Chipot and P. Quittner), North Holland, 2 (2005), 211–309.

[9]

J. López-Gómez, Metasolutions of Parabolic Equations in Population Dynamics CRC Press, Boca Raton, 2015.

[10]

J. López-GómezM. Molina-Meyer and A. Tellini, Spiraling bifurcation diagrams in superlinear indefinite problems, Disc. Cont. Dyn. Systems A, 35 (2015), 1561-1588. doi: 10.3934/dcds.2015.35.1561.

[11]

J. López-Gómez and P. H. Rabinowitz, The effects of spatial heterogeneities on some multiplicity results, Disc. Cont. Dyn. Systems A, 36 (2016), 941-952. doi: 10.3934/dcds.2016.36.941.

[12]

J. López-Gómez and P. H. Rabinowitz, Nodal solutions for a class of degenerate boundary value problems, Adv. Nonl. Studies, 15 (2015), 253-288. doi: 10.1515/ans-2015-0201.

[13]

J. López-Gómez and A. Tellini, Generating an arbitrarily large number of isolas in a superlinear indefinite problem, Nonlinear Analysis, 108 (2014), 223-248. doi: 10.1016/j.na.2014.06.003.

[14]

H. Matano, Nonincrease of the lap-number of a solution for a one-dimensional semilinear parabolic equation, J. Fac. Sci. Univ. Tokyo Sect. IA Math., 29 (1982), 401-441.

[15]

M. Molina-Meyer and F. R. Prieto-Medina, Numerical computation of classical and large solutions for the one-dimensional logistic equation with spatial heterogeneities, preprint.

[16]

T. Ouyang, On positive solutions of semilinear equations on compact manifolds, Ind. Math. J., 40 (1991), 1083-1141. doi: 10.1512/iumj.1991.40.40049.

[17]

P. H. Rabinowitz, Nonlinear Sturm-Liouville problems for second order ordinary differential equations, Comm. Pure Appl. Math., 23 (1970), 939-961. doi: 10.1002/cpa.3160230606.

[18]

P. H. Rabinowitz, Some global results for nonlinear eigenvalue problems, J. Funct. Anal., 7 (1971), 487-513. doi: 10.1016/0022-1236(71)90030-9.

[19]

P. H. Rabinowitz, A note on a nonlinear eigenvalue problem for a class of differential equations, J. Diff. Eqns., 9 (1971), 536-548. doi: 10.1016/0022-0396(71)90022-2.

Figure 1.  The weight function $a=a_{0}$
Figure 2.  The weight function $a=a_\varepsilon $ for $\varepsilon >0$
Figure 3.  The metasolution $\boldsymbol{\mathfrak{m}}_{[(\frac{\pi}{h})^2, 1, 0]}$ for $a=a_{0}$
Figure 4.  A solution $u_{[{\rm{\lambda }}, 1, 0]}\sim \boldsymbol{\mathfrak{m}}_{[(\frac{\pi}{h})^2, 1, 0]}$
Figure 5.  The global bifurcation diagram for $\varepsilon=0.1$ and $0\leq {\rm{\lambda }} \leq 60$
Figure 6.  A series of solution plots on the principal curve for $\pi^2 < {\rm{\lambda }} < 400$ (left) and $450 < {\rm{\lambda }} < 700$ (right)
Figure 7.  A series of solutions on the isola for $20 < {\rm{\lambda }} < 40$
Figure 8.  A series of solutions on the isola for $70 < {\rm{\lambda }} < 140$
Figure 9.  The zeroes of the solutions computed for ${\rm{\lambda }}\leq 180$
Figure 10.  A zoom of the bifurcation diagram for $\varepsilon=0.001$
Figure 11.  Two significant components of the bifurcation diagram
Figure 12.  Two magnifications of the bifurcation diagram
Figure 13.  The zeroes of the solutions computed for $\varepsilon=0.0037$
Figure 14.  Two significant magnifications of the zeroes plots
Figure 15.  A series of solution plots along $\mathfrak{C}_2^+$
Figure 16.  A series of solution plots along ${\mathfrak{J}}^+$
Figure 17.  Solution plots along $\mathfrak{C}_2^+$
Figure 18.  Crossing the turning point of ${\mathfrak{J}}^+$
Figure 19.  Two components of the bifurcation diagram for $\varepsilon=0.0036$
Figure 20.  The two components plotted in Figure 19
Figure 21.  The zeroes of the solutions computed for $\varepsilon=0.0036$
Figure 22.  Two significant magnifications of the zeroes plots
[1]

Hiroshi Watanabe. Solvability of boundary value problems for strongly degenerate parabolic equations with discontinuous coefficients. Discrete & Continuous Dynamical Systems - S, 2014, 7 (1) : 177-189. doi: 10.3934/dcdss.2014.7.177

[2]

Gabriele Bonanno, Giuseppina D'Aguì, Angela Sciammetta. One-dimensional nonlinear boundary value problems with variable exponent. Discrete & Continuous Dynamical Systems - S, 2018, 11 (2) : 179-191. doi: 10.3934/dcdss.2018011

[3]

G. Infante. Positive solutions of nonlocal boundary value problems with singularities. Conference Publications, 2009, 2009 (Special) : 377-384. doi: 10.3934/proc.2009.2009.377

[4]

John R. Graef, Lingju Kong, Qingkai Kong, Min Wang. Positive solutions of nonlocal fractional boundary value problems. Conference Publications, 2013, 2013 (special) : 283-290. doi: 10.3934/proc.2013.2013.283

[5]

John V. Baxley, Philip T. Carroll. Nonlinear boundary value problems with multiple positive solutions. Conference Publications, 2003, 2003 (Special) : 83-90. doi: 10.3934/proc.2003.2003.83

[6]

Wenying Feng. Solutions and positive solutions for some three-point boundary value problems. Conference Publications, 2003, 2003 (Special) : 263-272. doi: 10.3934/proc.2003.2003.263

[7]

Olga A. Brezhneva, Alexey A. Tret’yakov, Jerrold E. Marsden. Higher--order implicit function theorems and degenerate nonlinear boundary-value problems. Communications on Pure & Applied Analysis, 2008, 7 (2) : 293-315. doi: 10.3934/cpaa.2008.7.293

[8]

J. R. L. Webb. Remarks on positive solutions of some three point boundary value problems. Conference Publications, 2003, 2003 (Special) : 905-915. doi: 10.3934/proc.2003.2003.905

[9]

Grey Ballard, John Baxley, Nisrine Libbus. Qualitative behavior and computation of multiple solutions of nonlinear boundary value problems. Communications on Pure & Applied Analysis, 2006, 5 (2) : 251-259. doi: 10.3934/cpaa.2006.5.251

[10]

M.J. Lopez-Herrero. The existence of weak solutions for a general class of mixed boundary value problems. Conference Publications, 2011, 2011 (Special) : 1015-1024. doi: 10.3934/proc.2011.2011.1015

[11]

R. Kannan, S. Seikkala. Existence of solutions to some Phi-Laplacian boundary value problems. Conference Publications, 2001, 2001 (Special) : 211-217. doi: 10.3934/proc.2001.2001.211

[12]

John Baxley, Mary E. Cunningham, M. Kathryn McKinnon. Higher order boundary value problems with multiple solutions: examples and techniques. Conference Publications, 2005, 2005 (Special) : 84-90. doi: 10.3934/proc.2005.2005.84

[13]

M. Gaudenzi, P. Habets, F. Zanolin. Positive solutions of superlinear boundary value problems with singular indefinite weight. Communications on Pure & Applied Analysis, 2003, 2 (3) : 411-423. doi: 10.3934/cpaa.2003.2.411

[14]

Patricia Bauman, Daniel Phillips, Jinhae Park. Existence of solutions to boundary value problems for smectic liquid crystals. Discrete & Continuous Dynamical Systems - S, 2015, 8 (2) : 243-257. doi: 10.3934/dcdss.2015.8.243

[15]

Shujie Li, Zhitao Zhang. Multiple solutions theorems for semilinear elliptic boundary value problems with resonance at infinity. Discrete & Continuous Dynamical Systems - A, 1999, 5 (3) : 489-493. doi: 10.3934/dcds.1999.5.489

[16]

Inara Yermachenko, Felix Sadyrbaev. Types of solutions and multiplicity results for second order nonlinear boundary value problems. Conference Publications, 2007, 2007 (Special) : 1061-1069. doi: 10.3934/proc.2007.2007.1061

[17]

John R. Graef, Shapour Heidarkhani, Lingju Kong. Existence of nontrivial solutions to systems of multi-point boundary value problems. Conference Publications, 2013, 2013 (special) : 273-281. doi: 10.3934/proc.2013.2013.273

[18]

Lingju Kong, Qingkai Kong. Existence of nodal solutions of multi-point boundary value problems. Conference Publications, 2009, 2009 (Special) : 457-465. doi: 10.3934/proc.2009.2009.457

[19]

Colin J. Cotter, Darryl D. Holm. Geodesic boundary value problems with symmetry. Journal of Geometric Mechanics, 2010, 2 (1) : 51-68. doi: 10.3934/jgm.2010.2.51

[20]

Antonella Marini, Thomas H. Otway. Strong solutions to a class of boundary value problems on a mixed Riemannian--Lorentzian metric. Conference Publications, 2015, 2015 (special) : 801-808. doi: 10.3934/proc.2015.0801

2017 Impact Factor: 0.972

Metrics

  • PDF downloads (16)
  • HTML views (7)
  • Cited by (0)

[Back to Top]